Alert archive / Louisiana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 36, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2010, 5:11 AM CDT for 5 parishes in Louisiana; Wilkinson County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2010, 5:11 AM CDT (10:11 UTC)
- Expired
- May 17, 2010, 6:15 AM CDT
- In force
- 64 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:58 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 3:58 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 358 AM CDT MON MAY 17 2010 .SHORT TERM... A TROUGH AXIS AND ASSOCIATED COLD FRONT WILL SLIDE INTO THE REGION TODAY. A FAIRLY UNSTABLE AIRMASS...COMBINED WITH DECENT FORCING ALONG THE FRONTAL BOUNDARY HAS ALLOWED FOR A BAND OF CONVECTION TO DEVELOP OVER NORTHWEST LOUISIANA. THIS BAND OF CONVECTION IS SLOWLY PULLING TO THE SOUTHEAST...AND SHOULD AFFECT THE FORECAST AREA THIS MORNING. THE INITIAL BAND OF CONVECTION SHOULD BEGIN TO WEAKEN BY LATE MORNING...BUT THE FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH THE CWA. AS THE ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON DUE TO DAYTIME HEATING...AND THE MAIN UPPER LEVEL TROUGH AXIS SLIDES THROUGH...ENHANCING UPPER LEVEL OMEGA VALUES...ANOTHER ROUND OF SCATTERED CONVECTION COULD DEVELOP ALONG THE BOUNDARY. THE MOST LIKELY AREA FOR CONVECTIVE ACTIVITY WILL OVER NORTHERN AND WESTERN ZONES. THIS BOUNDARY IS EXPECTED TO STALL ALONG THE COAST AND WEAKEN. HOWEVER...A ZONAL FLOW PATTERN ALOFT WILL TAKE HOLD...ALLOWING FOR A SERIES OF WEAK SHORT WAVE IMPULSES TO SWEEP THROUGH THE LOWER MISSISSIPPI VALLEY. THESE IMPULSES...COMBINED WITH SOME LOW LEVEL CONVERGENCE ALONG THE WEAK BOUNDARY...SHOULD ALLOW FOR SOME CONVECTIVE POTENTIAL TUESDAY AND WEDNESDAY. THE PEAK TIME FOR CONVECTION WILL BE THE ATMOSPHERE IS MOST UNSTABLE...OR DURING THE LATE MORNING AND AFTERNOON HOURS. IN ADDITION...INLAND AREAS WILL BE MORE LIKELY TO SEE CONVECTION...AS HEATING WILL BE MOST INTENSE IN THIS REGION. COASTAL ZONES WILL FAR LESS COVERAGE AND A SLIGHTLY MORE STABLE AIRMASS IS EXPECTED IN THIS REGION. .LONG TERM... A WEAK SHORT WAVE RIDGE AXIS WILL SLIP THROUGH ON THURSDAY...WITH SOME DRIER AIR AND INCREASED SUBSIDENCE ALOFT. THIS SHOULD ALLOW FOR SOME WEAK CAPPING ALOFT TO TAKE HOLD...WHICH WILL LIMIT CONVECTIVE POTENTIAL. AS A RESULT...HAVE A DRY FORECAST IN PLACE FOR THURSDAY. TEMPERATURES WILL ALSO BE MUCH WARMER FOR MID-WEEK DUE TO THIS UPPER LEVEL RIDGING MOVING THROUGH. THE RIDGE AXIS IS EXPECTED TO QUICKLY SLIDE TO THE EAST THURSDAY NIGHT...ALLOWING ANOTHER FAST MOVING SHORT WAVE TROUGH AXIS TO SLIDE THROUGH ON FRIDAY. NOT MUCH A SURFACE REFLECTION WILL BE NOTED WITH THIS SYSTEM...BUT A HIGHLY UNSTABLE AIRMASS COMBINED WITH DECENT FORCING ALOFT SHOULD BE ENOUGH TO SPARK OFF SCATTERED CONVECTION ON FRIDAY. UPPER LEVEL RIDGING WILL ONCE AGAIN BUILD OVER THE GULF SOUTH FOR THE WEEKEND...BUT THE RIDGING WILL BE WEAK AND SOME DECENT MID- LEVEL MOISTURE WILL LINGER OVER THE GULF COAST. ALTHOUGH DYNAMIC FORCING WILL BE PRETTY MUCH NONEXISTENT...ENOUGH THERMAL INSTABILITY AND LOW LEVEL FORCING ALONG ANY SMALL SCALE BOUNDARIES SHOULD BE ENOUGH TO SPARK OFF A FEW SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. THIS CONVECTION WILL BE HIGHLY DIURNAL IN NATURE...WITH PEAK CONVECTIVE ACTIVITY IN THE EARLY TO MID AFTERNOON HOURS. && .AVIATION... FORECAST FOR THIS TAF PACKAGE DEPENDS ON STRONG TSRA ACTIVITY AND ASSOCIATED OUTFLOW BOUNDARY MOVING ACROSS CENTRAL LOUISIANA. OTHERWISE...FOG HAS DEVELOPED NEAR KHUM...KMCB...KNBG...KBVE...AND KPQL...AND PATCHY FOG MAY ALSO DEVELOP AT MANY OF THE OTHER TAF AIRPORTS BEFORE 12Z. WHERE OUTFLOW BOUNDARY EVENTUALLY SITS ACROSS THE FORECAST AREA WILL LIKELY BE THE FOCUS FOR SCATTERED SHRA/TSRA WITH DAYTIME HEATING TODAY...HOWEVER...THE SEABREEZE WILL ALSO BE A FOCUS FOR CONVECTION IN COASTAL AREAS. PLAN TO PUT ABOUT 2-3 HOURS OF TEMPO TSRA IN EACH TAF LOCATION DURING THE AFTERNOON WITH THE 12Z ISSUANCE. 22/TD && MARINE... PRESSURE GRADIENT HAS RELAXED SIGNIFICANTLY AND A SLIGHTLY COOLER AIRMASS AND BRIDGING OF HIGH PRESSURE OVER THE CENTRAL GULF COAST REGION HAS CAUSED WINDS TO BECOME LIGHT AND OFFSHORE OVER MOST OF THE WATERS BETWEEN SOUTHWEST PASS AND PASCAGOULA. TO THE WEST...SOUTHEAST WINDS WERE LESS THAN 10 KNOTS. SEAS ACROSS THE AREA HAVE LOWERED TO 2 TO 3 FEET. A LIGHT AND VARIABLE WIND IS EXPECTED TODAY AND TONIGHT. A WEAK COLD FRONT WILL APPROACH COASTAL SECTIONS ON TUESDAY. SOUTHWEST WINDS EAST OF SOUTHWEST PASS MAY INCREASE TO AROUND 10 KNOTS AS THE FRONT APPROACHES...THEN VARIABLE WINDS LESS THAN 10 KNOTS ARE EXPECTED AGAIN TUESDAY NIGHT INTO WEDNESDAY. SEAS ARE EXPECTED TO BE 2 FEET OR LESS TONIGHT THROUGH WEDNESDAY. THE AMOUNT OF SHOWERS THUNDERSTORMS DEPENDS ON ANY SURFACE BOUNDARY THAT MOVES OVER WATER. IT APPEARS MOST OF THE COASTAL WATERS WILL HAVE ONLY ISOLATED COVERAGE OF SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS WITH MANY DRY HOURS EXPECTED. HIGH PRESSURE WILL SHIFT EAST OVER THE EAST INTO THE EASTERN GULF OF MEXICO THURSDAY THROUGH SATURDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY LATE WEDNESDAY THROUGH THURSDAY NIGHT. THE PRESSURE GRADIENT BETWEEN THE HIGH AND LOW WILL CAUSE SOUTHEAST WINDS TO INCREASE TO 10 TO 15 KNOTS LATE THURSDAY INTO FRIDAY. THE ECMWF IS A BIT WEAKER WITH THE WINDS...SO HAVE GONE CLOSER TO THE GFS AT THIS TIME. 22/TD && .PRELIMINARY POINT TEMPS/POPS... MCB 86 65 88 63 / 40 20 30 20 BTR 88 67 90 66 / 40 20 30 20 ASD 87 67 88 64 / 30 20 30 20 MSY 87 70 88 70 / 30 20 20 20 GPT 87 68 87 65 / 30 20 30 20 PQL 87 66 88 64 / 30 20 30 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 32
Hazardous weather outlook, May 17, 2:30 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 230 AM CDT MON MAY 17 2010 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-180730- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 230 AM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AS A COLD FRONT MOVES SOUTHWARD TOWARD THE COAST. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS WILL BE POSSIBLE. THESE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. MARINE HAZARDS... THUNDERSTORMS OCCURRING OVER THE COASTAL WATERS WILL BE CAPABLE OF PRODUCING WATERSPOUTS AS WELL AS LOCALLY HIGHER WINDS AND SEAS. RIVER FLOODING... MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA RIVER NEAR MORGAN CITY IS EXPECTED TO CONTINUE THROUGH THE OUTLOOK PERIOD. ADDITIONALLY...MINOR FLOODING OF THE BILOXI RIVER AND THE TCHOUTACABOUFFA RIVER IN COASTAL MISSISSIPPI IS EXPECTED TO CONTINUE THROUGH AT LEAST THIS AFTERNOON. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 95/DM
In the hours before
Special weather statement, May 17, 5:00 AM CDT, 11 minutes before
LAZ034-035-MSZ068-171045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 500 AM CDT MON MAY 17 2010 ...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING POINTE COUPEE PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH... AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BORDELONVILLE TO 7 MILES WEST OF SIMMESPORT TO 14 MILES NORTHWEST OF PALMETTO...MOVING SOUTHEAST AT 40 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... LETTSWORTH...FORT ADAMS...BATCHELOR...MORGANZA...WAKEFIELD...ST. FRANCISVILLE...SPILLMAN...NEW ROADS...LOTTIE AND LIVONIA THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. 22/TD
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:17 PM CDT | Special Marine Warning | LIX | 46 min | |
| May 17, 5:00 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Pointe Coupee, West Feliciana | 49 min |
| May 16, 7:33 PM CDT | River Flood Warning | LIX | Harrison | 39 hr |
| May 17, 6:18 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 57 min |
| May 17, 3:44 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 61 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 52 min |
| May 17, 4:44 PM CDT | Severe Thunderstorm Warning | LIX | Jackson | 33 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2010Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.